Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Dodge City, KS

October 11, 2020Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Oct 11, 2020, 11:11 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Oct 12, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 11:11 PM MDT (05:11 UTC)
In effect from
Oct 12, 2020, 12:00 PM MDT
Expired
Oct 12, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4464 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS83 KDDC 120511
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1211 AM CDT Mon Oct 12 2020

KSZ061-074-084-130000-
/O.NEW.KDDC.FW.W.0017.201012T1800Z-201013T0000Z/
Hamilton-Stanton-Morton-
1211 AM CDT Mon Oct 12 2020 /1111 PM MDT Sun Oct 11 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/
this evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South to southwest winds 10 to 20 mph with gusts up to 
  30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
268 
WWUS83 KDDC 121935
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
235 PM CDT Mon Oct 12 2020

KSZ061-074-084-130000-
/O.CON.KDDC.FW.W.0017.000000T0000Z-201013T0000Z/
Hamilton-Stanton-Morton-
235 PM CDT Mon Oct 12 2020 /135 PM MDT Mon Oct 12 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061...074 AND 084...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South to southwest 10 to 20 mph with gusts up to 30 
  mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:00 PM MDT, 11 minutes earlier.

Area forecast discussion, Oct 11, 11:00 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Mon Oct 12 2020

...updated aviation...

.SHORT TERM...(This evening through Monday)
Issued at 349 PM CDT Sun Oct 11 2020

Wind and it's impacts are the focus in the the immediate timeframe.
The current setup shows a dryline paralleling the highway 83
corridor spreading eastward. Models have this dryline stalling a
little farther east of it's current position before being swept out
altogether by a fast approaching cold front Tonight - currently
positioned from west central Nebraska into northeast Colorado. Strong
pressure rises and momentum transfer will likely bring some of the
windiest conditions seen in quite a while. Based on trend s from the
local hourly MOS products and the BUFkit sounding low level lapse
rates it seems that the high wind criteria would be spotty at best,
not widespread, and not likely sustained. Still, wind speeds around
35 mph and gusts around 50 to 55 mph should be fairly common as the
front moves into west central Kansas counties between 8 and 9 pm and
exits the Barber county are by 11 pm or so. Models suggest that the
gusts drop odd like a cliff after midnight, and sustained winds drop
off to single digit by the early morning hours.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM CDT Sun Oct 11 2020

Temperatures on Monday will, since the new airmass is little more
than a Pacific front, rebound quickly on retuning downslope flow tot
he mid/upper 70s, and then through the 80s Tuesday and perhaps as
warm as around 90 by Wednesday. Meanwhile during these anomalously
warm days, the ECMWF is showing an arctic airmass beginning to
expand equatorward. The leading edge of the colder airmass will
move though Wednesday night and bring an significant fall-like change
for the rest of the week. The NBM is foretasting highs only i the 60s
Thursday with only marginal modification by the weekend. Continued
dry weather is also expected as the main height gradients and
stronger northwest/source for lift flow remain over the north
central and northeast parts of the county.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1200 AM CDT Mon Oct 12 2020

Any post-frontal MVFR stratus is expected to move on through during
the overnight hours. VFR should then prevail for the rest of the TAF
pd. Winds will continue to weaken as well through the early morning
hours. High pressure will shift off to our southeast through the day.
S/SW winds on the backside of the high expected during the day 10-20
kt.

&&

.FIRE WEATHER...
Issued at 112 PM CDT Sun Oct 11 2020

Already red flag criteria has begun to be met behind the eastward
advancing dryline from about Scott City to Liberal this
afternoon. At this time there is continued high confidence in
achieving at least a short duration critical meteorological
criteria, although by mid afternoon, some of those gusts above 20
mph may be few and far between. The red flag will continue for
those areas west of the highway 283 corridor. Additionally, the
red flag is in effect through 8 pm, to account for very strong
cold frontal winds in the early evening, although once the font
has moved though and marked increase in relative humidity is
expected and counties may likely be rapidly dropped case by case
after about 6 or 7 pm.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  77  47  80 /   0   0   0   0
GCK  40  74  43  77 /   0   0   0   0
EHA  41  76  48  79 /   0   0   0   0
LBL  41  77  45  81 /   0   0   0   0
HYS  43  76  45  76 /  10   0   0   0
P28  48  76  47  80 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT Monday for KSZ066-079>081-
088>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
FIRE WEATHER...Russell
Hazardous weather outlook, Oct 11, 12:10 AM MDT, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
110 AM CDT Sun Oct 11 2020

KSZ030-031-043>046-061>066-074>081-084>090-121200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
110 AM CDT Sun Oct 11 2020 /1210 AM MDT Sun Oct 11 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning is in effect. See message for details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

More fire weather concerns is possible during this period.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Oct 11, 7:38 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     DUST STORM       1 ESE SCOTT STATE LAKE  38.67N 100.90W
10/11/2020                   SCOTT              KS   EMERGENCY MNGR

            VISIBILITY LESS THAN A QUARTER OF A MILE.

&&

JDF
Local storm report, Oct 11, 7:40 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
10/11/2020  M61 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&
Local storm report, Oct 11, 7:42 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     DUST STORM       3 E ULYSSES             37.58N 101.30W
10/11/2020                   GRANT              KS   EMERGENCY MNGR

            ONE EIGHTH OF A MILE VISIBILITY IN BLOWING
            DUST.

&&

JDF
Local storm report, Oct 11, 7:49 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     DUST STORM       3 ESE WAKEENEY          39.00N 99.83W
10/11/2020                   TREGO              KS   LAW ENFORCEMENT

            DUSTSTORM WITH NEAR ZERO VISIBILITY JUST
            EAST OF WAKEENEY. THERE WAS A VEHICLE PILEUP
            ON INTERSTATE 70 DUE TO VERY LOW VISIBILITY
            IN THE BLOWING DUST.

&&

JDF
Local storm report, Oct 11, 8:18 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 1 W TOULON              38.85N 99.27W
10/11/2020  M64 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

JDF
Local storm report, Oct 11, 10:30 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
10/11/2020  M58 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

0625 PM     DUST STORM       1 ESE SCOTT STATE LAKE  38.67N 100.90W
10/11/2020                   SCOTT              KS   EMERGENCY MNGR

            VISIBILITY LESS THAN A QUARTER OF A MILE.

0640 PM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
10/11/2020  M63 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

0700 PM     DUST STORM       2 W ULYSSES             37.58N 101.39W
10/11/2020                   GRANT              KS   PUBLIC

            VISIBILITY LESS THAN A QUARTER OF A MILE IN
            BLOWING DUST.

0702 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
10/11/2020  M63 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY. VISIBILITY
            WAS 3/4 OF A MILE IN BLOWING DUST ALONG WITH
            THE HIGH WINDS.

0703 PM     DUST STORM       3 E ULYSSES             37.58N 101.30W
10/11/2020                   GRANT              KS   EMERGENCY MNGR

            ONE EIGHTH OF A MILE VISIBILITY IN BLOWING
            DUST.

0705 PM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
10/11/2020  M67 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

0716 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
10/11/2020  M66 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0717 PM     NON-TSTM WND GST 2 NNW ULYSSES           37.60N 101.37W
10/11/2020  M59 MPH          GRANT              KS   AWOS

            AWOS STATION KULS ULYSSES.

0723 PM     NON-TSTM WND GST 9 NW WILBURTON          37.14N 101.90W
10/11/2020  M59 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

0725 PM     NON-TSTM WND GST 4 WNW OGALLAH           39.00N 99.80W
10/11/2020  M62 MPH          TREGO              KS   MESONET

            MESONET STATION UP852 3.7 W OGALLAH (UPR).

0730 PM     NON-TSTM WND GST 1 S WAKEENEY            39.01N 99.88W
10/11/2020  M61 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

0730 PM     DUST STORM       3 ESE WAKEENEY          39.00N 99.83W
10/11/2020                   TREGO              KS   LAW ENFORCEMENT

            DUSTSTORM WITH NEAR ZERO VISIBILITY JUST
            EAST OF WAKEENEY. THERE WAS A VEHICLE PILEUP
            ON INTERSTATE 70 DUE TO VERY LOW VISIBILITY
            IN THE BLOWING DUST.

0730 PM     NON-TSTM WND GST 5 WNW ELKHART           37.04N 101.97W
10/11/2020  M68 MPH          MORTON             KS   MESONET

            MESONET STATION CW8810 ELKHART.

0730 PM     NON-TSTM WND GST 12 N JETMORE            38.25N 99.91W
10/11/2020  M62 MPH          HODGEMAN           KS   MESONET

            MESONET STATION K5NES US-283 @ PAWNEE R.
            NESS.

0735 PM     NON-TSTM WND GST 1 N SYRACUSE            38.00N 101.75W
10/11/2020  M59 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

0740 PM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
10/11/2020  M68 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

0758 PM     NON-TSTM WND GST 1 W TOULON              38.85N 99.27W
10/11/2020  M58 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

0800 PM     NON-TSTM WND GST 1 W TOULON              38.85N 99.27W
10/11/2020  M64 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

0808 PM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
10/11/2020  M68 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0837 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
10/11/2020  M61 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.